Indiana, 2006

Tornado and Hail in Indiana, February 16, 2006

February 16, 2006 · NWS IND · 19 events in 14 counties and zones

A large squall line containing several bowing segments moved through central Indiana on the evening of 16 February 2006. What was likely an embedded supercell structure produced an F1 tornado near Terre Haute in Vigo County, with widespread straight line wind damage occurring elsewhere along the line as it moved from west to east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A large squall line containing several bowing segments moved through central Indiana on the evening of 16 February 2006. What was likely an embedded supercell structure produced an F1 tornado near Terre Haute in Vigo County, with widespread straight line wind damage occurring elsewhere along the line as it moved from west to east. The Vigo County tornado was the first February tornado in Indiana in almost exactly fourteen years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 16, 12:50 PM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Feb 16, 12:50 PM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST THU FEB 16 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
...VERY STRONG NON-CONVECTIVE WINDS POSSIBLE LATER TONIGHT...

.DISCUSSION...FORECAST FOCUS REMAINS ON THE SHORT TERM TODAY UNTIL
FRIDAY MORNING.

UPPER LEVEL SYSTEM RESPONSIBLE FOR THE DEEPENING SFC LOW IS NOW
MOVING ACROSS THE CENTRAL PLAINS. SFC LOW NOW MOVING INTO CENTRAL IL
WHERE BEST MASS CONVERGENCE/PRESSURE FALLS LOCATED JUST NE OF THE
SFC LOW ARE LEADING TO A CLUSTER OF ELEVATED TSTRMS.  MEANWHILE, TO
THE AIRMASS ACROSS CENTRAL INDIANA INTO TN/KY IN THE WARM SECTOR
REMAINS MOCLDY WITH A NARROW RIBBON OF DEWPOINTS IN THE 55 TO 58F
RANGE NOW MOVING NE ALONG THE COLD FRONT FROM STL SOUTH. LAPS
SOUNDINGS SHOW A WEAK CAPPING INVERSION AROUND 850MB FOR NOW. THE
STRONG DYNAMIC LIFT NOW OCCURRING ACROSS MO ASSOCIATED WITH THE
UPPER SYSTEM AND THE MID-UPPER JET WILL ACT ON THIS FRONT LATER
TODAY TO FORCE A LINE OF LOW TOPPED CONVECTION. SHEAR VALUES REMAIN
MORE THAN SUFFICIENT WITH 6KM SHEAR IN EXCESS OF 50KTS AND 1KM SHEAR
FCST ON THE ORDER OF 40KTS. BUOYANCY PARAMETERS SHOULD BE SUFFICIENT
FOR INITIAL UPDRAFT BEFORE LOW LEVEL SHEAR TAKES OVER AND AUGMENTS
UPDRAFTS SO DO NOT BE FOOLED BY LOW CAPE PARAMETERS. TORNADO THREAT
IS LESS CLEAR DUE TO VALUES OF DEWPOINTS WHICH WILL IMPACT THE
LOWEST 1KM STABILITY PROFILE. GREATEST DEWPOINTS AND HENCE TORNADO
THREAT SHOULD REMAIN ACROSS THE SW THIRD OF THE CWA BUT THAT WILL
HAVE TO BE MONITORED. OTHERWISE, EXPECT A LINE OF CONVECTION RACING
NE AT 50 MPH BETWEEN 6 PM AND 10 PM WITH POCKETS OF DAMAGING WINDS.

AS FOR THE SYNOPTIC SCALE WINDS AND HIGH WIND WARNING...THE GRADIENT
WINDS ARE ALREADY APPROACHING ADVISORY CRITERIA. HOWEVER, THE HIGH
WIND WARNING TYPE WINDS WILL NOT OCCUR UNTIL FRONTAL PASSAGE AS
STRONG PRESSURE RISES COMBINE WITH SUBSIDENCE TO PRODUCE GUSTS IN
EXCESS OF 50 MPH. THIS THREAT APPEARS GREATEST IN THE 10 PM TO 3 PM
TIME FRAME.  I WAS TEMPTED TO PUSH BACK THE HIGH WIND WARNING AND
JUST GO WITH AN ADVISORY THIS EVENING AND HIGH WIND WARNING LATER ON
BUT GIVEN THAT IT WOULD CREATE 3 HEADLINES INCLUDING THE EXPECTED
WATCH, I WILL DEFER TO CLARITY AND LEAVE THE WARNING/ADVISORY
HEADLINES AS IS.

BEYOND TONIGHT...ONE OF THE COLDEST IF NOT COLDEST AIRMASS OF THE
SEASON WILL SLOWLY MOVE INTO THE REGION. LATEST SFC OBS SHOW TEMPS
IN THE TEENS ACROSS IA AND WILL AIRMASS WILL ARRIVE FRI. GFS/ETA
TEMP GUIDANCE AGREES WELL WITH COLDER TEMPS FRI NIGHT-SUNDAY.
EXPECTED CLDS MAY SAVE US FROM DROPPING TO FAR INTO THE SINGLE
DIGITS SAT NIGHT HOWEVER THIS WILL HAVE TO BE WATCHED CLOSELY SINCE
IT APPEARS THAT DAYTIME HIGHS MAY ONLY REACH INTO THE TEENS/LOW 20S
SATURDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING NORTHERN 2/3
CWA...WIND ADVISORY SOUTHERN 1/3 CWA TONIGHT.

&&

CO
Hazardous weather outlook, Feb 16, 2:18 PM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 PM EST THU FEB 16 2006

INZ021-028>031-035>049-051>057-171930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
218 PM EST THU FEB 16 2006

...HIGH WIND WARNING IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS
ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO
INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST
RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH
MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO
THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR
ISOLATED TORNADOES.

AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM RELATED WINDS
WILL OCCUR. WEST NORTHWEST WINDS WILL GUST TO BETWEEN 50 AND 60 MPH
MAINLY BETWEEN 10 PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ060>065-067>072-171930-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
218 PM EST THU FEB 16 2006

...WIND ADVISORY IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS
ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO
INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST
RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH
MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO
THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR
ISOLATED TORNADOES.

AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM WINDS WILL
GUST TO BETWEEN 40 AND 50 MPH. THIS SHOULD OCCUR MAINLY BETWEEN 10
PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

CO

The radar

The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
February 16, 7:25 PM EST
Where
Carroll County, Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.617, -86.533

Highway signs downed.

Thunderstorm Wind, Montgomery

When
February 16, 7:45 PM EST
Where
Montgomery County, 7 mi NNW of Crawfordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -86.950

A tree was downed.

Thunderstorm Wind, Vigo

When
February 16, 7:46 PM EST
Where
Vigo County, 4 mi S of (Huf)hulman Fld Tere
Measured
57 kt (66 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.400, -87.300

Hail, Vigo

When
February 16, 7:50 PM EST to 7:52 PM EST
Where
Vigo County, 3 mi S of Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.417, -87.400

Tornado, Vigo

When
February 16, 7:54 PM EST to 7:59 PM EST
Where
Vigo County, 4 mi WSW of (Huf)hulman Fld Tere
Rating
F1
Path length
4.2 mi
Path width
100 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
39.433, -87.367

A tornado touched down just north of Interstate 70, and west of the Margaret Avenue and Fruitridge Avenue intersection, and traveled northeastward. Along its path, the tornado severely damaged Union Christian Church at State Road 46 and Hulman Drive, and at least 18 buildings and 6 planes at the Terre Haute International Airport, including the Ivy Tech State College building on the airport campus, where three people were trapped as emergency crews waited for power to be shut off before removing them from the building.A preliminary search indicated that this was the first tornado in Vigo county in just over thirteen years, and the first February tornado in Indiana in fourteen years and one day.

Thunderstorm Wind, Vigo

When
February 16, 7:59 PM EST
Where
Vigo County, Seelyville
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.500, -87.267

Hail, Sullivan

When
February 16, 8:09 PM EST to 8:11 PM EST
Where
Sullivan County, Sullivan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.100, -87.417

Thunderstorm Wind, Clay

When
February 16, 8:10 PM EST
Where
Clay County, Brazil
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.533, -87.117

Trees downed.

Thunderstorm Wind, Boone

When
February 16, 8:30 PM EST
Where
Boone County, Whitestown
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.000, -86.350

Thunderstorm Wind, Knox

When
February 16, 8:35 PM EST to 8:37 PM EST
Where
Knox County, 5 mi NNW of Decker
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
38.583, -87.550

What was determined to be downburst winds damaged outbuildings, power lines, and two homes along a swath near and east of US 41 between Decker and Vincennes.

Hail, Hamilton

When
February 16, 8:40 PM EST to 8:42 PM EST
Where
Hamilton County, Arcadia
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.167, -86.017

Thunderstorm Wind, Hendricks

When
February 16, 8:55 PM EST
Where
Hendricks County, Brownsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.400

A semi was blown over on Interstate 74, briefly trapping the driver, who was not seriously injured.

Thunderstorm Wind, Greene

When
February 16, 8:59 PM EST
Where
Greene County, 5 mi E of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.033, -86.833

Trees downed.

Thunderstorm Wind, Daviess

When
February 16, 9:07 PM EST
Where
Daviess County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.667, -87.167

Trees downed.

Thunderstorm Wind, Hendricks

When
February 16, 9:09 PM EST
Where
Hendricks County, 4 mi E of Danville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -86.450

A large tree was downed in an intersection.

Thunderstorm Wind, Lawrence

When
February 16, 9:15 PM EST
Where
Lawrence County, 7 mi N of Bedford
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.967, -86.483

Thunderstorm Wind, Johnson

When
February 16, 9:50 PM EST
Where
Johnson County, 1 mi S of Edinburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.333, -85.967

Thunderstorm Wind, Lawrence

When
February 16, 10:00 PM EST
Where
Lawrence County, 8 mi N of Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.983, -86.483

Three trees fell on nearby power lines.

Thunderstorm Wind, Jackson

When
February 16, 10:00 PM EST
Where
Jackson County, 5 mi N of Brownstown
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.950, -86.033

Five trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486655, 5486571, 5486645, 5486646, 5486570, 5486647, 5486648, 5486656, 5486649, 5486650, 5486651, 5486652, 5486657, 5486658, 5486659, 5486653, 5486654, 5486660, 5486661.